Erowid References Database
Behan WMH, Madigan M, Clark BJ, Goldberg J, McLellan DR.
“Muscle changes in the neuroleptic malignant syndrome”.
J Clin Pathol. 2000;53(3):223-7.
AIMS: To characterise the skeletal muscle changes in the neuroleptic malignant syndrome (NMS).
METHODS: Detailed light and ultrastructural examination was carried out on skeletal muscle from three cases of NMS, two associated with recreational drugs (3,4-methlenedioxymethylamphetamine (MDMA, Ecstasy) and lysergic acid diethylamide (LSD)) and one with antipsychotic drugs (fluoxetine (Prozac) and remoxipride hydrochloride monohydrate (Roxiam)).
RESULTS: The muscles were grossly swollen and oedematous in all cases, in one with such severe local involvement that the diagnosis of sarcoma was considered. On microscopy, there was conspicuous oedema. In some fascicles less than 10% of fibres were affected whereas in others more than 50% were pale and enlarged. There was a spectrum of changes: tiny to large vacuoles replaced most of the sarcoplasm and were associated with necrosis. A striking feature in some fibres was the presence of contraction bands separating segments of oedematous myofibrils. Severe endomysial oedema was also detectable. There was a scanty mononuclear infiltrate but no evidence of regeneration. CONCLUSIONS: The muscle changes associated with NMS are characteristic and may be helpful in differential diagnosis.
[ Cite HTML